Levaquin Liver Enzymes, Gaba Receptors, Heart Palpitations, Low Grade Fever, Leg Twitches
I took Levaquin for five days in early April as a preventative after minor surgery. I had been prescribed a 7 day course, but stopped after I suspected the side effects were from the Levaquin. It all began with a low grade fever, then extreme anxiety, ... more »
I took Levaquin for five days in early April as a preventative after minor surgery. I had been prescribed a 7 day course, but stopped after I suspected the side effects were from the Levaquin. It all began with a low grade fever, then extreme anxiety, mental confusion, depression, intestinal gas, loss of appetite, weakness, sweating, heart palpitations, and scariest of all, central nervous system disturbances, strange currents in my left arm and leg, twitches, shaking, jitters and vision problems. I was the most scared I have ever been in my life. I went to my GP and he told me it was "self-perpetuated" because the half life of the drug had passed and the effects should have subsided quickly. (But he was surprised to see my liver enzymes were elevated even after the drug was supposed to have left my body...hmmm.) Well, I was in pure hell for almost three weeks after stopping the drug, desperately wanting to get better, but it had a grip on me that only someone who has experienced it can understand.
I went to a psychiatrist and a neurologist. Both told me it could have something to do with the GABA receptors in the brain. My biggest fear was that it had caused permanent harm. Well, I'm happy to report that now a month and a half later, I feel like myself again. It was a gradual improvement, but it finally subsided at the end of the third week.
I just wanted to share my story in case there is someone who is as worried as I was a month ago, seeking comfort in this forum. (There is not much comfort, I know.) But although everyone is different and the side-effects run the gamut, at least it seems to go away in time for most people. Of course I'm not completely sure that there was no permanent damage...but I feel pretty confident that my body got rid of this poison. My liver enzymes went back to normal as well.
I feel each of us must report everything Levaquin has done to us to Medwatch (the FDA), to our doctors (although they will probably doubt you), and to anyone you care about in case they are ever given this over-prescribed time-bomb. Levaquin is a life saving drug, but it should only be prescribed for people in dire need. It is being marketed to doctors as a preventative and for minor infections, and that is where the real problem is. Ortho-McNeil knows more than they tell the doctors, I'm convinced. There are just too many of us. Imagine all the people who never figure out that the Levaquin caused thier ailments! Or they believe thier doctors who say "It's all in your head."
I hope my story has been of help...and to all who suffer...hang in there. It takes time, but chances are it WILL go away.